Alert archive / Louisiana / Tornado Warnings in 2006

Tornado Warning 48, NWS Lake Charles, LA

November 14, 2006Calcasieu Parish, Louisiana

NWS Lake Charles, LA issued this tornado warning at Nov 14, 2006, 11:31 AM CST for Calcasieu Parish, Louisiana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 14, 2006, 11:31 AM CST (17:31 UTC)
Expired
Nov 14, 2006, 12:00 PM CST
In force
29 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Calcasieu Parish, LA

The radar

The Lake Charles radar (KLCH), 23 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 5.5 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2006-11-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2006-11-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 313 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1117 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
448 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
313 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLCH 141732
TORLCH
LAC019-141800-
/O.NEW.KLCH.TO.W.0048.061114T1731Z-061114T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1131 AM CST TUE NOV 14 2006

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* TORNADO WARNING FOR...
  CALCASIEU PARISH IN SOUTHWEST LOUISIANA

* UNTIL NOON CST

* AT 1126 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER MOSS
  BLUFF...MOVING NORTHEAST AT 25 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  GILLIS AT 1140 AM CST

A TORNADO MAY FORM AT ANY TIME - TAKE COVER NOW. ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3038 9330 3024 9323 3029 9303 3038 9305

$$


ERICKSON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Nov 14, 11:30 AM CST, 1 minute earlier.

Area forecast discussion, Nov 14, 11:30 AM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1130 AM CST TUE NOV 14 2006

.UPDATE...
ONLY UPDATE AT THIS TIME IS TO GO AHEAD AND GO WITH A SMALL CRAFT
ADVISORY FOR TONIGHT THROUGH THURSDAY MORNING.

ALSO...AS WARM FRONT MOVES INLAND SCATTERED SHOWERS AND A FEW
THUNDERSTORMS ARE DEVELOPING. STORMS HAVE SHOWN SOME WEAK ROTATION
AND WE HAVE REPORTS OF FUNNEL CLOUDS RIGHT ALONG THE WARM FRONT IN
THE VICINITY OF LAKE CHARLES. WE WILL ALSO DO A SPECIAL 18Z UPPER
AIR SOUNDING TO TAKE A MORE CURRENT SAMPLE OF THE ATMOSPHERE.

&&

RUA

&&

.PREV DISCUSSION... (ISSUED 401 AM CST TUE NOV 14 2006)

SYNOPSIS...SHOWERS ARE BEGINNING TO DEVELOP NEAR A MOISTURE AXIS
OVER SOUTHEAST TEXAS. THIS IS IN RESPONSE TO A SOUTHERLY RETURN
FLOW INITIATING IN THE WAKE OF A SURFACE HIGH PRESSURE RIDGE IN
THE TENNESSEE VALLEY WHICH WILL CONTINUE EASTWARD. SOUTHERLY WINDS
WILL INCREASE TODAY OVER THE AREA AS LOW PRESSURE DEVELOPS NEAR
THE PAN HANDLE. INCREASING MOISTURE WILL COMBINE WITH ANOTHER WEAK
UPPER LEVEL DISTURBANCE TO PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS OVER MOST OF THE AREA TODAY AND TONIGHT AHEAD OF A
PACIFIC COLD FRONT WITH MODIFIED POLAR AIR OUT OF THE NORTHERN
PLAINS. BEST CHANCE FOR RAIN WILL BE EAST OF THE SABINE RIVER
WHERE THE BEST MOISTURE WILL POOL.

A REINFORCING COLD SHOT WILL BLOW THROUGH ON SATURDAY. THIS NEXT
COLD FRONT LOOKS DRY AS UPPER LEVEL WINDS WILL BE NORTHWESTERLY
FROM A BROAD RIDGE OVER THE WESTERN STATES. DRY AND SEASONABLY
COOL CONDITIONS SHOULD HOLD INTO EARLY NEXT WEEK AS THIS BROAD
RIDGE MOVES THROUGH.

DISCUSSION...CHOSE TO LEAVE SEVERE WORDING OUT OF THE FORECAST
PACKAGE TONIGHT AND EARLY WEDNESDAY AS THE NAM LAGS THE STRONG H3
JETSTREAK TO THE WEST. BY THE TIME THE JET MAX BRINGS FAVORABLE
RIGHT REAR QUAD DYNAMICS (AGEOSTROPHIC LIFT) WEDNESDAY AFTERNOON,
THE MOISTURE HAS BEEN DRY PUNCHED OUT TO THE EAST OF THE LOWER
MISSISSIPPI VALLEY. CANNOT RULE OUT AN ISOLATED SEVERE GUST AS
THE DRY PUNCH MOVES INTO THE CONVECTION EARLY WEDNESDAY MORNING.
WENT LOWER ON POPS VS GUIDANCE DUE TO CAPPING AHEAD OF THE FRONT TNITE.

WENT A CAT HIGHER ON TEMPS FROM PREVIOUS PACKAGE WED AND WED NIGHT
MAINLY DUE TO STRONG SUBSIDENCE ON WEDNESDAY WITH THE BACK SIDE OF
THE TROF AND TURBULENT MIXING OF STRONG NORTHWESTERLY WINDS. THE
NAM HINTS AT WRAPAROUND STRATOCU CIGS WED NIGHT WITH THICKNESS
HEIGHT RISES AND COOL ADVECTION ENDING EARLY EVENING.

AVIATION...MVFR CIGS WITH SHOWERS ALL TERMINALS EARLY TODAY,
IMPROVING TO VFR CIGS DURING THE AFTERNOON EXCEPT TEMPO MVFR IN SHOWERS.
COULD BE A FEW IMBEDDED TSTMS AS THERE IS UPPER LEVEL DIVERGENCE
AND CONVECTIVE TEMPS IN THE MID 70S WILL BE REACHABLE.

MARINE...BUILDING SEAS SHOULD REACH SCA CRITERIA AROUND MIDNIGHT TONIGHT.
AN UPDATED COASTAL FORECAST TO INCLUDE THIS HAZARD TO NAVIGATION
COULD BE ISSUED AROUND NOON TODAY. WINDS WILL ALSO REACH SCA
CRITERIA A BIT LATER WITH THE FRONTAL PASSAGE WEDNESDAY MORNING.
SCA WINDS AND SEAS WILL LIKELY PERSIST THROUGH WEDNESDAY NIGHT.

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM MIDNIGHT WEDNESDAY TO NOON THURSDAY
     FOR THE FOLLOWING ZONES: COASTAL WATERS FROM CAMERON, LA TO
     HIGH ISLAND, TX OUT 20 NM...COASTAL WATERS FROM
     INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM...COASTAL WATERS
     FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT
     20 NM...WATERS FROM CAMERON, LA TO HIGH ISLAND, TX
     EXTENDING FROM 20 NM TO 60 NM...WATERS FROM INTRACOASTAL
     CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM...AND
     WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
     LA EXTENDING FROM 20 NM TO 60 NM.

&&
Hazardous weather outlook, Nov 14, 5:17 AM CST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
517 AM CST TUE NOV 14 2006

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-151130-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
517 AM CST TUE NOV 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GM...CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT RISK FOR SEVERE THUNDERSTORMS AHEAD OF AN APPROACHING
COLD FRONT LATE TONIGHT. ALTHOUGH MOST OF THE SEVERE ACTIVITY
SHOULD BE NORTH OF THE AREA, STORMS COULD DEVELOP IN SQUALL LINES
AHEAD OF THE FRONT. A DRY PUNCH COULD PRODUCE SOME BOW TYPE STORMS
WITH STRONG STRAIGHT LINE WINDS.

DUE TO THE SHORT DURATION AND COVERAGE OF THESE STORMS, ACTIVATION
OF SPOTTERS IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE COLD FRONT WILL MOVE THROUGH THE AREA DURING THE MORNING ON
WEDNESDAY, ENDING THE SLIGHT RISK OF SEVERE THUNDERSTORMS. MUCH
DRIER AIR AND STRONG WINDS WOULD INCREASE THE RISK OF WILDFIRE
WEDNESDAY AFTERNOON, HOWEVER THE SOILS REMAIN QUITE MOIST FROM LAST
MONTHS HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS WILL NOT BE NECESSARY.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 14, 11:44 AM CSTSevere Thunderstorm WarningLCHEvangeline19 min
Nov 14, 12:05 PM CSTTornado WarningLCHAcadia25 min
Nov 14, 12:12 PM CSTTornado WarningLCHSaint Landry33 min
Nov 14, 12:21 PM CSTTornado WarningLCHAllen, Jefferson Davis24 min

Nearby

Tornado Warnings in Louisiana, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.